Ditto to what Tracy said, beware of the side effects. Not everyone suffers them. I had similar ones to Tracy but three months later I'm fine.
I increased my dose too quickly. I cut it back and started 1/2 tablet increase at a time and didn't increase until the side effects had stopped completely. Now when I increase I do so by 1/2 tablet and again don't increase again until the side effects stop. They usually only affect me for a week.
I find the emotional side effects severe so I take an anti depressant. If you feel a little nuts, it's the Topamax. Muscle pain as well. Nausea helps with weight loss.
I'll bump the Topamax thread if I can find it. There's a long one with other people's experiences. I haven't found others that have had severe side effects like Tracy and I.
Tracy - have you tried Perrier or Club Soda, I now drink that instead of Soda. I also crave Sea Food. Go figure.
Hey Sarah and Rabbit,
Tingling in your extremities is a result of low potassium so says my neurologist. Try eating a banana or any other fruit or vegetable high in potassium. Otherwise try a supplement.
If you start forgetting words, try drinking a Perrier / Club Soda or two. I believe it is a result in low sodium bicarbonate. I just know when it gets really bad it works to fix it.
Just a few tricks I've learned.
Unfortunately depression and anxiety are a side effect. It does get better eventually. If you're not on an anti-depressant I highly recommend it. It makes it much better. Effexor is apparently a good one for chronic pain and as an anti-depressant.
I have been on Topamax, this is the 3rd time now... the only reason I have been off of it is loss of insurance...I am up to 400mg. I love it, it is the ONLY thing that has managed my migraines.
I would sell everything I own (except my dog) to stay on it to keep everything in check. As far as side effects, I occasionally have "pins and needles" and a small twitch in my left cheek...but in exchange for debilitating migraines,...I would gladly trade them in any day.
For those who don't like it, FINE...we are all entitled to our own opinion and I know everything doesn't work for everyone....I just want to share with those who are interested:
I think that there are combinations of things that work differently and mine was Topamax, Wellbutrin and Inderal....and it took forever to make this work (as far as dosage and combination)....but the right doctor, the right medications and educating yourself is the best way to get there....
Now, I still struggle and have bad spells. Right now I am trying to get back to "good" since I haven't had insurance for 3 months and trying to get back on track...
Any questions...feel free to ask!
I had tears fall from my eyes when I read these posts. I must thank all of you before I begin. So, thank you. I'm a 33 year old woman (obviously by my nick name) who has suffered with migraines my entire life. Well, most of what I can remeber of it. The first time I was treated for it was when I was 18 and had to go to the ER for a shot. I slept for 3 days.
I have been through the gammit of drugs, pain meds, shots, blood pressure pills, you name it, I have been on it. Unless they have JUST come out with it. I have tried it. Then, they put me on Topomax back in July. I still had migraines but they weren't as bad. Ok... cool. Then I got to where I only had them at "that time" of the month. Not a problem, my neuro treated me for that. So they weren't as bad. I have to mention, back then I was as randy as a stallion with a mare in heat. "I want some more" was all I ever said. Now... I'm a month a half away from my wedding date. And, well, I can't get it up, so-to-speak. When I do engage in premarital play... I cannot play to the utmost of my ability, whereas, previously I was blessed with the ability to play and play and play until the cows came home. I miss that. Desperately. So does my fiance.
Recently, The docs believe I had a stroke. I said "what?" We think you had a stroke". Although, there is no permanent damage and nothing shows up on the MRI, although there was something on the CAT scan. Why they did a spinal tap, I don't know. But, they had to do a blood patch to repair it. My neuro up'd my dosage of Topomax (which although I have to wear glasses now has been amazing) to 100 mg a day, Amitryptiline 50mg, Lyrica 50mg. I have Relpax for when I do get a break through migraine (those are amazing, but only if you take it with Ibuprofen 600mg and then follow in an hour with another Relpax), I try not to take any more narcotics or pain pills or what not.
I'm confused all the time now (just up'd the dosage), no sex drive, iritable, dizzy when I stand up. I stuttered really badly with the "stroke" episode thing... took over a week to come off from that. I have to concentrate on my words. They gave me tons of steroids in injections and by step down packs. I gained weight. I haven't really changed my eating habits. It's incredibly depressing. But, I see a bit of light at the end of the tunnel reading these posts. I'm not alone. Thank you. This too shall pass. Maybe it will all straighten out by the time I'm to slip into my wedding dress. And I better SLIP into it and not have to be POURED into it.
I should also mention that I have a HUGE list of foods that are triggers for migraine sufferers and found that it is pretty accurate.
well, my experience with topamax has come to an abrupt end. I spent roughly a week trying to tough it out with my legs feeling totally crazy and my anxiety way out of control before I couldn't stand it anymore and stopped, from 50mg to nothing.
I might not have given it enough of a chance, but my legs driving me crazy was just unbearable, having lupus and fibro, the fibro especially, needs sleep and my legs just weren't letting me have it. I stopped the med and now it's gone.
I still have to wonder if it was all the craziness that was going on in my life at the time (my f-i-l passed away totally unexpectedly) and maybe my emotions had part to play and now I am wondering if things since have gotten a little more "steady" that I should try again? I probably ought to call my pcp and get his thoughts, I am sure he won't be happy that I just stopped, but I couldn't stand it.
It says this drug can cause muscle aches (as well as cure them, go figure, I found this site that gives a play by play of this particular person's experience that LOVES topamax) and maybe because my legs are already prone with RLS it went there?
I did enjoy the weight loss part, got rid of those holiday pounds for me...could've stood a little more, but I will wait and see what the doc says. Oh, and I was SEVERELY constipated, a side effect as well.